If you have high cholesterol or know someone with high cholesterol, there is a good chance you have heard of Lipitor. Lipitor is the brand name for atorvastatin, a medication belonging to a group of drugs called statins. It is used by millions of people worldwide to help lower their LDL cholesterol. Lipitor works primarily by inhibiting HMG-CoA reductase, a key enzyme necessary for the production of cholesterol in the liver.
If you are experiencing serious medical symptoms, seek emergency treatment immediately.
Numerous studies have demonstrated the beneficial effects of Lipitor in reducing the risk of heart attack and stroke. While Lipitor is generally very safe, it may produce side effects, some of which appear with long-term use.
Lipitor increases liver enzymes in a small percentage of people, usually within the first few months of therapy. Because the increase is greater with higher doses, Lipitor treatment usually begins with a low dose. The elevated liver enzymes are generally not associated with any symptoms and return to normal upon discontinuation of the medication.
However, this side effect has raised concerns about potential long-term effects of Lipitor on the liver, and rare instances of liver failure have been reported. Although no definite link has been established between Lipitor use and liver failure, the US Food and Drug Administration (FDA)-approved prescribing information recommends that Lipitor not be used in people with current liver disease 2. It also recommends that Lipitor be used with caution in people who drink substantial amounts of alcohol or who had liver disease in the past.
Side Effects of 40 mg Pravastatin Sodium
Statins, including Lipitor, may produce muscle problems, which are known collectively as statin-induced myopathies. These myopathies are characterized by muscle pain and weakness, with or without muscle damage. Muscle symptoms without muscle damage are a relatively common side effect of these drugs and are usually mild.
When muscle damage occurs, creatine phosphokinase (CPK) is released from the muscle cells, causing blood CPK levels to rise. Statin-induced myositis is the term used to describe the appearance of muscle symptoms with increased CPK levels.
When CPK rises to extremely high levels -- more than 10 times normal -- the condition is known as statin-induced rhabdomyolysis. In this rare side effect, muscle damage is extensive. In addition to CPK, large amounts of myoglobin, a muscle protein, are also released into the blood. When significant quantities of myoglobin enter the kidneys, they can cause dark urine and kidney damage.
- Older age
- Excessive alcohol intake
- Consumption of large amounts of grapefruit juice
- Very heavy exercise
- Being underweight
- Thyroid disease
- Kidney disease
- Liver disease
- Various medications. such as cyclosporine, fibric acid derivatives, niacin, warfarin, some HIV medications and certain antibiotics
Over years of use in millions of people, there have been rare reports of possible memory impairment due to statins. This prompted the FDA to announce in 2012 that safety labels for statins must add memory loss and confusion as potential side effects of all statin medications 4. The announcement noted that in the reported cases, the effects were usually mild and disappeared after discontinuing the medication.
Nevertheless, there is very little scientific evidence linking statins to memory loss. **This issue was examined in a systematic review published in “Journal of General Internal Medicine” in March 2015, which combined the results of 23 previous studies and included a total of 29,012 people 5. The authors of the review found that when people taking statins underwent cognitive tests evaluating memory and other thinking functions, the results were the same as for people not taking statins.
A more recent study, published in the “American Heart Journal” in March 2018, confirmed the lack of effects of Lipitor on cognitive tests. It did, however, find some changes in functional magnetic resonance imaging (MRI) scans of the brain in people taking high doses of Lipitor. Further research is required to determine whether these changes have any significance.
Increased Blood Sugar
Aspavor Side Effects
In 2012, the FDA also indicated that safety labels for statins must add increased blood sugar as a possible side effect of all statin medications 4. This was based on a number of studies showing that statins may increase blood sugar. The increase was usually small, but it sometimes worsened pre-existing diabetes and occasionally led to new-onset diabetes.
A systematic review published in “Quarterly Journal of Medicine” in February 2011 compiled the results of 76 previous studies, which included a total of 170,255 people. The results indicated that taking statins increased the chances of new-onset diabetes by about 10%. In a more recent study of 285,864 adults published in “Diabetes Care” in May 2013, use of Lipitor or simvastatin (another statin medication) increased the likelihood of developing diabetes by 14%.
Warnings and Precautions
See your doctor if you notice any new symptoms after beginning treatment with Lipitor. Seek prompt medical attention if you develop yellowish eyes or skin, as these indicate the possibility of jaundice, a sign of significant liver damage.
Also seek prompt medical attention if you have muscle pain or weakness, particularly if these symptoms are severe or continuous, as they may represent a statin-induced myopathy. Obtain immediate medical care if muscle symptoms are accompanied by dark or a decreased quantity of urine, as these suggest the possibility of kidney damage due to rhabdomyolysis.
Reviewed and revised by Mary D. Daley, M.D.
If you have high cholesterol or know someone with high cholesterol, there is a good chance you have heard of Lipitor. It is used by millions of people worldwide to help lower their LDL cholesterol. However, this side effect has raised concerns about potential long-term effects of Lipitor on the liver, and rare instances of liver failure have been reported. These myopathies are characterized by muscle pain and weakness, with or without muscle damage. When muscle damage occurs, creatine phosphokinase is released from the muscle cells, causing blood CPK levels to rise. Further research is required to determine whether these changes have any significance. A systematic review published in “Quarterly Journal of Medicine” in February 2011 compiled the results of 76 previous studies, which included a total of 170,255 people. Seek prompt medical attention if you develop yellowish eyes or skin, as these indicate the possibility of jaundice, a sign of significant liver damage. Reviewed and revised by Mary D. Daley, M.D.
Side Effects of 40 mg Pravastatin Sodium
Aspavor Side Effects
Is Zetia a Statin?
Side Effects When You Stop Taking Lipitor
Elevated Liver Enzymes & Lipitor
Does Lithium Carbonate Affect Liver Enzymes?
Side Effects of Lovastatin, Simvastatin and Pravastatin
Understanding the Side Effects of Lipitor and CoQ10
What are the Long-Term Effects of Metformin?
Do Cholesterol-Lowering Drugs Raise Blood Pressure?
- Circulation: 2013 ACC/AHA Guideline on the Treatment of Blood Cholesterol to Reduce Atherosclerotic Cardiovascular Risk in Adults
- US Food and Drug Administration: Lipitor® (Atorvastatin Calcium) Tablets
- Cleveland Clinic Journal of Medicine: Statin Myopathy -- A Common Dilemma not Reflected in Clinical Trials
- US Food and Drug Administration: FDA Drug Safety Communication -- Important Safety Label Changes to Cholesterol-lowering Statin Drugs
- Journal of General Internal Medicine: Do Statins Impair Cognition? A Systematic Review and Meta-Analysis of Randomized Controlled Trials
- American Heart Journal: The Effect of High-Dose Atorvastatin on Neural Activity and Cognitive Function
- Quarterly Journal of Medicine: Efficacy and Safety of Statin Treatment for Cardiovascular Disease: A Network Meta-Analysis of 170,255 Patients From 76 Randomized Trials
- Diabetes Care: Statins and Risk of Diabetes -- An Analysis of Electronic Medical Records to Evaluate Possible Bias Due to Differential Survival